Nicotine poisoning can cause nausea, vomiting, and headaches. It is typically caused by liquid nicotine ingestion and can lead to overdose and even fatality.

Overexposure to nicotine can carry serious health risks. Nicotine inhalation, ingestion, or absorption through the skin or eyes can cause overexposure. However, ingestion of liquid nicotine is the most common cause of nicotine poisoning.

While nicotine poisoning is a relatively rare occurrence, the popularity of e-cigarettes and their liquids has seen an increase in reported cases.

This article discusses the causes, symptoms, and treatments of nicotine poisoning.

hands of a male person refilling the tank of an e-cigarette with red liquidShare on Pinterest
Christian Horz/Getty Images

Any amount of nicotine ingestion can potentially lead to toxicity and cause adverse effects. However, the amount of nicotine necessary for poisoning will vary in the form of ingestion and a person’s physical state.

A 2019 review found that reported cases of nicotine poisoning from doses as little as 1.8 milligrams (mg) and as large as 100 mg.

Lethal doses

The amount of nicotine necessary for a lethal dose is dependent on a person’s weight and overall health. The Centers for Disease Control and Prevention (CDC) states that the lethal dose of nicotine for a typical adult weighing 70 kg is 50 to 60 mg. The lethal dose for children is around 6 mg.

However, some researchers claim that the threshold for lethal doses is much higher.

Nicotine is present in:

  • cigarettes
  • cigars
  • e-cigarettes (vaping)
  • liquid nicotine
  • nicotine gum
  • nicotine patches
  • nicotine lozenges
  • chewing tobacco
  • pipe tobacco
  • snuff
  • some insecticides
  • tobacco plants

The nicotine content of all the above products can vary greatly. For example, some e-cigarettes may contain little to no nicotine, while others can contain more nicotine than standard cigarettes and cigars. It is essential to check the nicotine content of individual products before use.

Nicotine poisoning tends to occur in two stages.

Within the first 15 to 60 minutes following exposure, symptoms are related to the stimulatory effects of nicotine and include:

Following this stage, the body begins to wind down. Nicotine’s depressor effects appear within a few hours. These include:

In extreme cases, symptoms include:

Serious or fatal nicotine overdoses can occur. However, they are rare in adults.

Nicotine affects the body in a variety of ways. It is both a sedative and a stimulant that impacts the heart, hormones, and digestive system.

Aside from nicotine poisoning, the primary risk of nicotine use is its addictive qualities.

Many people who quit nicotine will experience withdrawal symptoms such as:

Nicotine poisoning and nicotine overdose are medical emergencies. The treatment for nicotine poisoning will depend on the amount of nicotine ingested and the symptoms experienced.

If the person is experiencing breathing difficulties, doctors will use a ventilator to deliver oxygen.

If necessary, doctors may use other supportive treatments, including medications, to manage seizures, low blood pressure, and abnormal heart rates.

When to seek help

If someone is experiencing nicotine poisoning symptoms, it is important to seek emergency medical attention. Follow the directions of the medical personnel and do not force the person to vomit or give them any food or liquids.

The most effective way to prevent nicotine poisoning is to stop using cigarettes and other nicotine-containing products.

Other preventive measures include:

  • protecting the skin, especially when using liquids containing nicotine
  • safely storing nicotine products away from children and pets
  • correctly disposing of nicotine products — including cigarette butts and empty nicotine cartridges

People who wish to quit smoking or use other nicotine products should consult their doctor for further information.

The outlook for those with nicotine poisoning depends on how much nicotine they have ingested and how quickly they seek treatment. With rapid medical treatment, most people make a full recovery without any long-term effects.

In rare cases, severe nicotine poisoning can be fatal.

How common is nicotine poisoning?

Nicotine poisoning is rare. However, its prevalence is increasing. There were 2,901 cases of nicotine poisoning involving e-cigarettes in 2018. This was an increase of 4,990% in 2010.

Who is most at risk of nicotine poisoning?

Children are most at risk of nicotine poisoning. Causes include eating cigarettes or nicotine-containing products or drinking or touching liquid nicotine by accident.

What are the most dangerous forms of nicotine?

The higher a product’s nicotine content, the higher its risk of producing adverse effects. Direct consumption of nicotine liquids is the most dangerous to ingest.

Nicotine poisoning is a serious health risk and is typically the result of exposure to or ingestion of liquid nicotine. Consuming large amounts of nicotine can also lead to overdose.

The amount of nicotine required for poisoning is dependent on a person’s weight and their overall health. Young children are most at risk of nicotine poisoning and overdose.

It is uncommon for nicotine poisoning and overdose to be fatal in adult populations, and prompt medical treatment can aid full recovery. Accidental ingestion of concentrated nicotine can be fatal in infants.